Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 52, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 14, 2003, 4:55 PM EDT for Culpeper County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 4:55 PM EDT (20:55 UTC)
- Expired
- Jun 14, 2003, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Culpeper County, VA
The radar
The Sterling radar (KLWX), 55 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 142056 FFWLWX VAC047-150000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 455 PM EDT SAT JUN 14 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CULPEPER COUNTY IN NORTHERN VIRGINIA * UNTIL 800 PM EDT. * AT 455 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER JEFFERSONTON...MOVING EAST AT 15 MPH. RADAR INDICATES THAT ALMOST TWO INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH WILL BE POSSIBLE THROUGH 800 PM EDT. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3869 7794 3860 7807 3858 7788 3864 7790 $$ MMARGRAF
1 follow-up statement
000 WGUS71 KLWX 142256 FFSLWX VAC047-150000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 PM EDT SAT JUN 14 2003 ...FLASH FLOOD WARNING CONTINUES FOR CULPEPER COUNTY THROUGH 8 PM... AT 6:52 PM DOPPLER RADAR SHOWED ANOTHER AREA OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS PUSHING EAST FROM THE CENTRAL SHENANDOAH VALLEY TOWARD CULPEPER COUNTY. THIS AREA OF THUNDERSTORMS IS CAPABLE OF PRODUCING ANOTHER ONE TO TWO INCHES OF RAINFALL OVER CULPEPER COUNTY BEFORE 8 PM. STORMS EARLIER THIS EVENING PRODUCED ONE TO TWO INCHES OF RAINFALL...MAINLY ACROSS THE NORTHERN PORTION OF THE COUNTY. THIS HAS LEFT THE GROUND SATURATED AND FLOODING IS POSSIBLE WHEN THIS NEXT BATCH OF PRECIPITATION MOVES THROUGH. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ MMARGRAF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:20 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 14, 1:20 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT SAT JUN 14 2003
SVR TSTM WATCH ISSUED FOR ALMOST ENTIRE CWA. GOES DERIVED SOUNDINGS
AND PRODUCTS INDICATE SBCAPES IN EXCESS OF 3000 J/KG AND LIFTED
INDICES AROUND -7. SATELLITE DERIVED PRODUCTS ALSO INDICATE GOOD
LIKELIHOOD OF WET MICROBURSTS AND ENOUGH MID-LVL FLOW TO PROVIDE
STORM ORGANIZATION. MAIN THREAT EXPECTED TO BE DAMAGING WINDS. RADAR
IS STILL DOWN AND RESTORAL TIME IS STILL UNKNOWN. WILL UPDATE
PRODUCTS ASAP.
ROSA
PREVIOUS AFD....
.SHORT TERM (TODAY AND TONIGHT)...
GOING TO HAVE TO START PHONING IN THE FORECAST FROM HOME...THIS IS
GETTING RATHER MONOTONOUS. ANOTHER HUMID...STICKY...THUNDERSTORMS IN
THE AFTERNOON/EVENING KIND OF DAY. WITH PRECIP H2O AMOUNTS AGAIN
AROUND 2 INCHES AND DWPTS STAYING AROUND 70 DON/T SEE ANY REASON WHY
THERE WILL NOT BE MORE FLOOD WARNINGS TODAY. FOR THAT REASON WILL
COME OUT WITH A FLOOD WATCH FOR MOST OF THE CWA. WILL AGAIN LEAVE
OUT LOWR S MD AND THE FREDERICKSBURG AREA SINCE THE COASTL PLAIN SE
OF THE FALL LINE IS MUCH HARDER TO FLOOD. THIS TIME WILL LEAVE OUT
SW VA WHICH HAS HAD LESS RAIN...AND ALLGNY CO MD AND THE WESTERN
COUNTIES FOR COORD PURPOSES. DAYSHIFT CAN ADD ONTO THIS AREA IF NEC
LATER TODAY.
FLOW DOES SEEM TO TURN A BIT FROM WEAK SW TO WEAK W TODAY SO
HOPEFULLY THAT CAN LIMIT TSRA ACTVTY SOMEWHAT. WILL HAVE POPS AS
HIGH LIKLY TODAY INSTD OF THE CATGRCL THAT WE HAD YESTRDY.
SPC CAME OUT WITH ANOTHER SLGHT RISK DAY FOR US TODAY...AGAIN NOT
MUCH CHG FROM THE PAST FEW. INSTAB AGAIN PREVALENT WITH LIS AROUND
-2 TO -4. NOT MUCH IN THE WAY OF HELCTY. ANY SVR THREAT SHOULD BE
PRIMRLY DMG WINDS AND POSBLY SOME HAIL.
COLD FRONT WILL EBB ACROSS THE AREA OVERNGHT WITH WINDS GOING FROM
WEAK WSW TO NW AND EVNTLLY N BY EARLY SUN MORN.
WENT WITH HIGHS A DEGREE WARMER THAN YESTRDY WITH HIGHS GENRLLY IN
THE MID 80S.
STRONG
.LONG TERM (SUNDAY THROUGH FRIDAY)...
WATER VAPOR LOOP SHOWS UPPER LOW NORTHEAST OF THE HUDSON BAY...WITH
SHEARING SHORTWAVES LOCATED ACROSS THE UPPER GREAT LAKES AND THE
OHIO VALLEY. ANOTHER SHORTWAVE IS SEEN DROPPING SOUTHEAST OVER THE
HUDSON BAY. AT THE SURFACE...A NEARLY STATIONARY BOUNDARY LIES
BETWEEN A LOW PRESSURE SYSTEM IN SOUTHWEST INDIANA NORTHEAST INTO
THE EASTERN GREAT LAKES.
SHORTWAVE OVER THE HUDSON BAY WILL SHEAR AWAY SOME ENERGY FROM THE
UPPER GREAT LAKES SHORTWAVE. THIS STRONGER WAVE WILL THEN CONTINUE
SOUTHEAST AND KICK OUT THE UPPER LOW...ALLOWING UPPER LEVEL RIDGING
TO DEVELOP IN ONTARIO AND QUEBEC IN ITS WAKE SUNDAY. THIS PROCESS
WILL HELP THE STALLED BOUNDARY GRADUALLY WORK SOUTH INTO THE CWA
SUNDAY AND MONDAY.
DONT BUY THE MODELS BRINGING IN STRONG RIDGING FROM THE NORTHEAST
DURING THE EARLY PORTION OF THE WEEK. MODEL UPPER AIR PATTERNS SHOW
A BROAD SOUTHWEST TO NORTHEAST ORIENTED TROUGH DOMINATING THE
CENTRAL PORTION OF THE COUNTRY. ETA/GFS/UKMET/CANADIAN/EUROPEAN ALSO
AGREE THAT REMNANTS OF SHEARED OUT SHORTWAVE OVER THE UPPER MIDWEST
WORKS SOUTHEAST AND REINFORCES TROUGH. THIS UPPER AIR PATTERN
SUGGESTS THAT THE FRONTAL BOUNDARY STALLS NEAR THE SOUTHERN PORTION
OF THE CWA...AND MAY EVEN RETURN NORTH WEDNESDAY AS THE SHORTWAVE
REINFORCES THE UPPER TROUGH. BASED ON THE AGREEMENT OF THE UPPER AIR
PATTERN WITH EACH MODEL...HAVE DECIDED TO INTRODUCE CHANCE POPS INTO
FORECAST SUNDAY...MONDAY...AND WEDNESDAY. WILL KEEP TUESDAY DRY FOR
NOW SINCE I THINK THIS IS OUR BEST CHANCE FOR A DRY DAY.
NEXT WEAK FRONT APPROACHES AREA FROM NORTHWEST THURSDAY. THIS SYSTEM
DOESNT LOOK LIKE A PATTERN CHANGER. INSTEAD...GFS ENSEMBLES SHOW A
SIMILAR PATTERN WITH THE NEXT SYSTEM. MID LEVEL FLOW REMAINS IN
CANADA...WHICH SHEARS THE SYSTEM NORTHEAST...STALLING THE SURFACE
BOUNDARY IN THE MID ATLANTIC THROUGH AT LEAST THE END OF THE WORK
WEEK.
ROGOWSKI
.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
MDZ003>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
VAZ026>031...VAZ038>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ051>053.Hazardous weather outlook, Jun 14, 10:40 AM EDT, 6 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-151030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND TORRENTIAL DOWNPOURS. A FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MOST OF THE REGION EXCEPT LOWER SOUTHERN MARYLAND AND THE NORTHERN PIEDMONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSA
In the hours before
Special weather statement, Jun 14, 12:29 PM EDT, 4 hours 26 minutes before
MDZ002-WVZ050-141730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1229 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORMS ALONG THE POTOMAC RIVER... AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF NORTH BRANCH...MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF PATTERSON CREEK...WAGONER...AND TOWN CREEK WILL BE AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 14, 1:39 PM EDT, 3 hours 16 minutes before
WVZ052-141845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 139 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORM MOVING INTO BERKELEY COUNTY... AT 139 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JONES SPRINGS...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF INWOOD AND MARTINSBURG WILL BE AFFECTED BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 14, 1:58 PM EDT, 2 hours 57 minutes before
WVZ053-141845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 158 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORM MOVING INTO JEFFERSON COUNTY... AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF KEARNEYSVILLE...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Jun 14, 3:11 PM EDT, 1 hour 44 minutes before
VAZ055-142015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 PM EDT SAT JUN 14 2003 ...STRONG THUNDERSTORM MOVING INTO STAFFORD COUNTY... AT 3:11 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF STORCK...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF STAFFORD WILL BE AFFECTED BY THIS STORM THROUGH 4:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROSA/MANNING
Special weather statement, Jun 14, 4:21 PM EDT, 34 minutes before
DCZ001-MDZ009-013-VAZ053-054-142045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 421 PM EDT SAT JUN 14 2003 AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM 2 MILES SOUTHWEST OF ROCKVILLE TO TYSONS CORNER...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND VERY HEAVY DOWNPOURS. THE COMMUNITIES OF WASHINGTON D.C. ...ADAMS MORGAN...GEORGETOWN...ADELPHI...ASPEN HILL... BELTSVILLE... BETHESDA...CHEVERLY...CHEVY CHASE...COLLEGE PARK... GAITHERSBURG... GREENBELT...LAUREL...NEW CARROLLTON...ROCKVILLE...THE AMERICAN LEGION BRIDGE...TYSONS CORNER...VIENNA AND ROSSLYN WILL BE AFFECTED BY THESE STORMS THROUGH 445 PM EDT. MMARGRAF
Special weather statement, Jun 14, 4:39 PM EDT, 16 minutes before
WVZ048-049-054-142115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 439 PM EDT SAT JUN 14 2003 AT 439 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF KITZMILLER TO 10 MILES NORTHWEST OF CIRCLEVILLE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND VERY HEAVY DOWNPOURS. THE COMMUNITIES OF BAYARD...FRANKLIN...PETERSBURG AND UPPER TRACT WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT. GO INSIDE WHEN THESE STORMS APPROACH. MMARGRAF
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:49 PM EDT | Special Marine Warning | LWX | 56 min | |
| Jun 13, 8:53 PM EDT | Special Marine Warning | LWX | 67 min | |
| Jun 14, 3:35 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 40 min |
| Jun 14, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 51 min |
| Jun 14, 3:57 PM EDT | Special Marine Warning | LWX | 63 min | |
| Jun 14, 3:59 PM EDT | Flash Flood Warning | LWX | Fauquier | 2 hr |
| Jun 14, 4:02 PM EDT | Tornado Warning | LWX | Fairfax | 28 min |
| Jun 14, 4:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| Jun 14, 5:03 PM EDT | Special Marine Warning | LWX | 57 min | |
| Jun 14, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 38 min |
| Jun 14, 5:55 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jun 14, 6:01 PM EDT | Flash Flood Warning | LWX | Stafford | 3 hr |
| Jun 14, 6:04 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 56 min |
| Jun 14, 6:13 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 14, 6:24 PM EDT | Severe Thunderstorm Warning | LWX | Warren | 36 min |
| Jun 14, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Page | 45 min |
| Jun 14, 6:47 PM EDT | Flash Flood Warning | LWX | Page, Rockingham | 3 hr |
| Jun 14, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 45 min |
| Jun 14, 7:18 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Jun 14, 7:28 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 47 min |
| Jun 14, 7:48 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 14, 7:59 PM EDT | Flash Flood Warning | LWX | Culpeper | 91 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.